Alert archive / Kansas / Areal Flood Advisories in 2021

Areal Flood Advisory 13, NWS Springfield, MO

May 8, 2021Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this areal flood advisory at May 8, 2021, 3:41 AM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
May 8, 2021, 3:41 AM CDT (08:41 UTC)
Expired
May 8, 2021, 9:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WGUS83 KSGF 080841
FLSSGF

Flood Advisory
National Weather Service Springfield MO
341 AM CDT Sat May 8 2021

KSC011-MOC217-081445-
/O.NEW.KSGF.FA.Y.0013.210508T0841Z-210508T1445Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
341 AM CDT Sat May 8 2021

The National Weather Service in Springfield has issued a

* Flood Advisory for...
  Northeastern Bourbon County in southeastern Kansas...
  Northwestern Vernon County in west central Missouri...

* Until 945 AM CDT Saturday.

* At 341 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 3 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Fulton, Richards, Mapleton, Stotesbury, Hammond, Devon and Harding.

This includes the following low water crossings...
  Route V at The Osage River just north of Stotesbury and Highway 31 
  at Little Osage River 5 miles west of Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3793 9488 3804 9491 3804 9490 3804 9489
      3804 9488 3804 9486 3804 9485 3804 9484
      3804 9483 3804 9481 3804 9479 3804 9477
      3803 9452 3804 9449 3780 9453

$$

EW
1 follow-up statement
590 
WGUS83 KSGF 081448
FLSSGF

Flood Advisory
National Weather Service Springfield MO
948 AM CDT Sat May 8 2021

KSC011-MOC217-081458-
/O.EXP.KSGF.FA.Y.0013.000000T0000Z-210508T1445Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
948 AM CDT Sat May 8 2021

...FLOOD ADVISORY HAS EXPIRED FOR NORTHEASTERN BOURBON AND VERNON 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3793 9488 3804 9491 3804 9490 3804 9489
      3804 9488 3804 9486 3804 9485 3804 9484
      3804 9483 3804 9481 3804 9479 3804 9477
      3803 9452 3804 9449 3780 9453

$$

DSA

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood advisory went out at May 8, 2:55 AM CDT, 46 minutes earlier.

Area forecast discussion, May 8, 2:55 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
255 AM CDT Sat May 8 2021

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Sat May 8 2021

Regional and local radar was showing a band of convection
developing over northeast KS into southeast KS and southwest MO
early this morning. This area of convection was occurring as the
low level jet increases in an area of higher moisture with PW
values of 1.0-1.25 in. All of this activity is elevated with
basically no surface based instability and fairly low MU CAPES
right now. Mainly expecting very heavy rain with high pw values,
and possibly some small hail with the stonger cores along with
lightning. This area will gradually shift eastward overnight and
into Saturday morning into the eastern Ozarks.

Surface low pressure will strengthen today over Kansas as an upper
level shortwave begins to push east out of the Rockies. A warm
front will lift north through the area during the day today,
setting up in central/northern MO. A tight pressure gradient ahead
of the surface low will promote gusty south winds today and could
see some gusts of 30 to 40 mph. Will hold off on a wind advisory
for now, but day shift will want to monitor in our western
counties.

Instability will increase over the western CWA today as we warm up
into the upper 70s to around 80 degrees out there south of the
warm front. Eastern sections may have more cloud cover to deal
with and temperatures will be in the low to mid 70s there. While
surface based CAPES will be over 1500 j/kg in the western CWA by
the late afternoon, there will be a significant thermal cap
between 800mb and 700 mb within this warm sector. So once the
convection from this morning pushes out of the area, the remainder
of the daytime hours will likely be dry.

Convection will develop closer to the low and frontal system today
to the west of the area and eventually form into a thunderstorm
complex during the evening to our northwest and eventually shift
southeast into central MO overnight. The northeast half of the CWA
will likely see the best chances for convection with the best
chances of severe thunderstorms early on as the complex pushes
into central MO. The main severe risk will be with damaging
straight line winds. Additionally, heavy rain and high PW values
may lead to some localized excessive rainfall.

.LONG TERM...(Sunday through Friday)
Issued at 255 AM CDT Sat May 8 2021

The cold front will track southeast through the area on Sunday
with some limited instability along the front as it pushes
through. Most of the convection should be out of the area by 18z
as the front moves out of the area prior to the peak heating of
the day and better instability potential. May have a marginal-
slight risk of storms over the southeast CWA towards the late
morning as it moves out.

High pressure will build into the area behind the front during the
afternoon and into Sunday night and lows will likely dip down into
the 40s as the cooler and drier air mass moves in.

Models have varying solutions for the upcoming work week with the
GFS showing more energy and precipitation, while the ECMWF keeps a
stronger ridge of high pressure over the area and the main area of
precipitation further south of the region. Will continue with the
NBM guidance due to uncertainties and differences in deterministic
models at this time. Cooler than normal temperatures can be
expected for the first half of the week with highs in the 60s and
lows in the 40s, with a warming trend for the latter half of the
week as highs eventually climb back into the 70s by Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1152 PM CDT Fri May 7 2021

Showers and thunderstorms are expected to develop in the next
couple of hours (a couple already have west of the area). Greatest
probabilities for seeing showers and storms is at KSGF, so
included thunder there. At KJLN and KBBG, included vicinity
showers or tempo showers.

Winds fields will increase tonight, resulting in LLWS at all
sites. That transforms to gusty surface winds on Saturday, which
will persist into Saturday night.

Another round of showers and thunderstorms will be possible
Saturday night into Sunday. Details with this are still uncertain.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Titus
Hazardous weather outlook, May 7, 3:48 PM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
348 PM CDT Fri May 7 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
348 PM CDT Fri May 7 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

  Scattered thunderstorms are expected overnight with cloud to
  ground lightning being the main potential hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Scattered non-severe thunderstorms will then persist into
  Saturday morning, especially along and east of the U.S. 65
  corridor.

  A line of thunderstorms may then track into portions of
  southeast Kansas and western Missouri later Saturday night.
  Damaging straight line winds and hail up to the size of
  quarters would be the primary potential severe weather
  hazards if this line of storms materializes.

  Additional strong to severe storms are possible Sunday
  afternoon across south-central Missouri.

  Outside of thunderstorms, strong and gusty south winds are
  expected from Saturday afternoon into early Sunday morning.
  Gusts over 40 mph are becoming increasingly likely. The
  winds will then become brisk and gusty out of the northwest
  later Sunday morning and Sunday afternoon behind a passing
  cold front.

  A few thunderstorms will again be possible next Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:33 PM CDTWind AdvisorySGFBourbon, Cherokee, Crawford16 hr

Nearby

Areal Flood Advisories in Kansas, 2021Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.